Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2010, 8:20 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2010, 8:20 PM CDT (01:20 UTC)
- Expired
- Jul 3, 2010, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
239 WGUS54 KMAF 040120 FFWMAF TXC165-040415- /O.NEW.KMAF.FF.W.0032.100704T0120Z-100704T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 820 PM CDT SAT JUL 3 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN GAINES COUNTY IN WEST TEXAS... * UNTIL 1115 PM CDT * AT 810 PM CDT...THE GAINES COUNTY EMERGENCY MANAGER REPORTED WATER RUNNING OVER HIGHWAY 83...5 MILES EAST OF SEAGRAVES. AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF MODERATE TO HEAVY SHOWERS OVER CENTRAL GAINES COUNTY MOVING NORTHEAST AT 10 MPH. SINCE THE GROUND IS SATURATED ACROSS NORTHERN GAINES COUNTY...ADDITIONAL FLASH FLOODING IS LIKELY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES...LOOP AND HIGGINBOTHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... SEMINOLE DRAW...WARDSWELL DRAW AND MCKENZIE DRAW. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3272 10232 3273 10304 3296 10305 3295 10230 $$
1 follow-up statement
230 WGUS74 KMAF 040219 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 919 PM CDT SAT JUL 3 2010 TXC165-040415- /O.CON.KMAF.FF.W.0032.000000T0000Z-100704T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GAINES- 919 PM CDT SAT JUL 3 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHERN GAINES COUNTY... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS PRODUCING MODERATE TO HEAVY RAINFALL OVER NORTH CENTRAL GAINES COUNTY...MOVING SLOWLY NORTH AROUND 5 MPH. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL LIKELY RESULT IN MORE FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES... LOOP AND HIGGINBOTHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... SEMINOLE DRAW...WARDSWELL DRAW AND MCKENZIE DRAW. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3272 10232 3273 10304 3296 10305 3295 10230 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:52 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 3, 5:52 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT SAT JUL 3 2010
.UPDATE...
FORECAST WILL BE UPDATED TO EXTEND THE FLASH FLOOD WATCH FOR
SOUTHEAST NEW MEXICO...GUADALUPE MOUNTAINS AND THE VAN HORN
HIGHWAY 54 CORRIDOR THROUGH SUNDAY MORNING. THE FLASH FLOOD WATCH
FOR THE REMAINDER OF WEST TEXAS WILL REMAIN IN EFFECT THROUGH
SUNDAY EVENING.
PLEASE SEE THE BELOW UPDATE DISCUSSION AND THE LATEST /00Z/
AVIATION DISCUSSION.
&&
.DISCUSSION...
QUITE A BIT OF SHOWER AND THUNDERSTORM ACTIVITY OCCURRING OVER THE
CWA THIS EVENING. CONVECTION WAS ALSO DEVELOPING OVER THE HIGHER
TERRAIN OF CENTRAL AND SOUTH CENTRAL NEW MEXICO...AND MOVING
EASTWARD. RADAR IMAGERY ALSO INDICATED A CLEARLY DEFINED
CIRCULATION ROTATING OVER THE UPPER TRANS PECOS REGION OF WEST
TEXAS. CLOUD TOPS CONTINUED TO COOL OVER SOUTHERN BREWSTER COUNTY
WHERE SHOWERS AND THUNDERSTORMS WERE MOVING NORTH INTO SOUTHWEST
TEXAS FROM MEXICO.
SURFACE DEWPOINTS WERE IN THE LOW TO MID 60S FROM THE GUADALUPE
MOUNTAINS...SOUTH THROUGH VAN HORN AND INTO THE PRESIDIO VALLEY.
DEWPOINTS ACROSS THE REST OF THE FORECAST AREA WERE 70 TO 75.
CONSIDERING THE ABOVE FEATURE NOTED ON RADAR...AND THE ONGOING
CONVECTION IN WEST TEXAS...NEW MEXICO AND MEXICO...THINK THE FLASH
FLOOD WATCH IS WARRANTED THROUGH THE NIGHT. SINCE SOME OF THE
PRECIPITATION OVER CENTRAL AND SOUTHERN NEW MEXICO COULD PERSIST
WELL INTO THE NIGHT AND MAKE IT INTO SOUTHEAST NEW MEXICO...WILL
EXTEND THE FLASH FLOOD WATCH THERE OVERNIGHT. WILL LET THE MID
SHIFT DETERMINE WHETHER THE WATCH SHOULD EXTEND FURTHER IN TIME
THEREAFTER. WILL RAISE THE POPS AND QPF THERE AND SEND AN UPDATE
SHORTLY FOR THESE CHANGES.
ONE OTHER THING...IF THE TEMPERATURE REMAINS 75 DEGREES AT MIDLAND
INTERNATIONAL AIRPORT THROUGH THE REST OF THE EVENING...THIS WOULD
TIE THE RECORD COLD HIGH FOR THIS DATE SET IN 1945.
&&
.AVIATION...
WIDESPREAD MVFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING...
WITH TEMPO IFR/LIFR CONDITIONS OCCURING AS HEAVIER SHOWERS PASS ACROSS
TERMINALS. MORE WIDESPREAD TFR AND LIFR CONDITIONS ARE LIKELY BY
MIDNIGHT AS CEILINGS LOWER AND AREAS OF MODERATE TO HEAVY RAIN
CONTINUE. PER LATEST RADAR AND SHORT TERM HI-RES MODEL TRENDS...
THE BEST CHANCES FOR WIDESPREAD HEAVY RAIN THIS EVENING AND
OVERNIGHT WILL OCCUR AT KMAF AND AT KFST.
&&
.PREV DISCUSSION... /ISSUED 300 PM CDT SAT JUL 3 2010/
DISCUSSION...
VERY WET AND TROPICAL WEATHER EXPECTED THROUGH AT LEAST TOMORROW
NIGHT AS REMAINS OF ALEX CONTINUE TO PLAGUE THE FORECAST AREA.
THE NEXT ROUND OF HEAVY RAINFALL IS EXPECTED FROM THE BIG BEND
NORTH INTO THE PERMIAN BASIN OVERNIGHT AS AN MCV MOVES EAST FROM
THE UPPER TRANS PECOS AND ANOTHER VORT MOVES UP FROM MEXICO.
SATELLITE AT 19Z BEGINNING TO SHOW STRONG COOLING CLOUD TOPS ACROSS
NORTHERN MEXICO BUILDING NORTH WITH COOLING TOPS ALSO INCREASING
ACROSS THE WESTERN PERMIAN BASIN AHEAD OF THE MCV. WITH
PRECIPITABLE WATER VALUES OF GREATER THAN 2.5 INCHES WILL EXPAND
THE FLASH FLOOD WATCH TONIGHT TO INCLUDE ALL OF WEST TEXAS EXCEPT
CULBERSON COUNTY AND EDDY AND LEA COUNTY NEW MEXICO WHERE THE
SIGNIFICANT MOISTURE WILL BE SHUNTED EAST OF THOSE REGIONS.
WILL CONTINUE THE FLASH FLOOD WATCH FOR SUNDAY FOR THE SAME AREAS
AS THE MEXICAN DISTURBANCE CONTINUES TO PLAGUE THE REGION. THE
EASTERN PERMIAN BASIN IS A CONCERN SUNDAY NIGHT FOR ADDITIONAL
HEAVY RAINFALL AS A MID LEVEL SHEAR AXIS AND THETA E RIDGE WITH
HIGH PRECIPITABLE WATERS IS STILL FORECASTED TO BE IN PLACE.
LATER SHIFTS WILL NEED TO MONITOR.
THE SHEAR AXIS IS FORECASTED MONDAY TO WEAKEN AND MOVE FURTHER
EAST TOWARD CENTRAL TEXAS SO PRECIPITATION CHANCES AND AMOUNTS
DONT APPEAR AS GREAT IN THE WATCH AREA...WILL REDUCE POPS TO CHANCE
IN THE EASTERN PERMIAN BASIN. FURTHER WEST UNSTABLE UPSLOPE FLOW
COULD ALSO PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS.
WILL GO A FEW DEGREES BELOW GUIDANCE TEMPS FOR HIGH TEMPERATURES
THROUGH MONDAY WITH WET SOILS.
FOR TUESDAY THROUGH THURSDAY MOISTURE LOOKS TO LINGER WITH A
WEAKNESS IN THE UPPER LEVEL RIDGE. IN ADDITION A COLD FRONT MAY
ALSO ENHANCE PRECIPITATION CHANCES...FOR NOW HAVE KEPT THE MENTION
OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MOST AREAS DURING
THIS TIME FRAME. CONTINUED TO UNDERCUT MEXMOS HIGH TEMPERATURES
DUE TO RESIDUAL WET GROUND.
BEYOND THURSDAY MADE NO CHANGES. BOTH THE GFS AND ECMWF ARE
SUGGESTING THE UPPER LEVEL RIDGE WILL STRENGTHEN AND KEEP
THUNDERSTORMS CONFINED TO THE MOUNTAINS IN LOW LEVEL UPSLOPE
FLOW.
HYDROLOGY...
WITH MORE HEAVY RAINFALL EXPECTED THROUGH AT LEAST SUNDAY RISES
ALONG THE PECOS AND THE RIO GRANDE RIVER WILL CONTINUE WITH AT
LEAST MINOR FLOODING CONCERNS ANTICIPATED IF NOT GREATER.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...WARD...WINKLER.
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&Hazardous weather outlook, Jul 3, 6:04 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 604 PM CDT SAT JUL 3 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042315- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 604 PM CDT SAT JUL 3 2010 /504 PM MDT SAT JUL 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. DUE TO EARLIER RAINFALL AND THE POTENTIAL FOR ADDITIONAL AREAS OF HEAVY RAIN TONIGHT...FLASH FLOODING REMAINS A CONCERN. THE POTENTIAL IS ALSO INCREASING FOR RAPID RISES IN RIVER LEVELS AND POSSIBLE FLOODING ALONG THE RIO GRANDE AND PECOS RIVERS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOCALLY HEAVY RAIN WILL BE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT ESPECIALLY EAST OF A LINE FROM NEAR SEMINOLE...TO ANDREWS... TO FORT STOCKTON...AND TO THE BIG BEND AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH SUNDAY EVENING. HYDROLOGIC CONCERNS ARE EXPECTED TO REMAIN HIGH SUNDAY ALONG PARTS OF THE RIO GRANDE AND PECOS RIVERS INCLUDING TRIBUTARIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 3, 6:29 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT SAT JUL 3 2010 TXZ057-079-080-040000- PRESIDIO VALLEY-VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU- 629 PM CDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST CENTRAL JEFF DAVIS COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF VAN HORN AT 628 PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING GUSTY WINDS OVER 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:32 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Jul 3, 9:29 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jul 3, 10:45 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Jul 3, 10:55 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 4, 12:49 AM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Jul 4, 1:42 AM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 3 hr |
| Jul 4, 2:16 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jul 4, 2:43 AM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Jul 4, 3:18 AM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Jul 4, 4:12 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| Jul 4, 4:26 AM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Jul 4, 4:47 AM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Jul 4, 4:48 AM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| Jul 4, 8:00 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| Jul 4, 10:55 AM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jul 4, 4:00 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 4, 6:40 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.